Texas, 2015Ice Storm in Texas, November 26 to 28, 2015
November 26 to 28, 2015 · NWS AMA · 20 events in 20 counties and zones
A cold front moved through the Texas Panhandle on the night of the 25th resulting in a layer of shallow cold air across the area on the 26th. A strong storm system approached from the west bringing moisture and relatively warm air atop the cold shallow layer.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the Texas Panhandle on the night of the 25th resulting in a layer of shallow cold air across the area on the 26th. A strong storm system approached from the west bringing moisture and relatively warm air atop the cold shallow layer. This is an optimal setup for freezing rain and sleet. Amounts ranged from around a quarter of an inch of ice in the northwest Texas Panhandle to as much as an inch in the eastern Texas Panhandle. Roads became slick causing hazardous travel conditions. Some power outages occurred, especially in the southeastern portion s of the Panhandle where ice amounts were greatest.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 26, 11:53 AM CST, 7 minutes earlier.
Area forecast discussion, Nov 26, 11:53 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1153 AM CST THU NOV 26 2015
.AVIATION...
18Z TAFS...IFR WITH PERIODS OF LIFR WILL CONTINUE THROUGH FRIDAY AFTERNOON.
KDHT AND KGUY MAY EXPERIENCE PERIODS OF SLEET THIS
AFTERNOON...OTHERWISE TEMPERATURES ARE WARM ENOUGH THAT RAIN IS
EXPECTED. HOWEVER...A TRANSITION TO FREEZING RAIN AND SLEET IS
EXPECTED ACROSS THE PANHANDLES. THIS COULD OCCUR AS EARLY AS 22Z
ACROSS THE OKLAHOMA/NORTHERN TEXAS PANHANDLE...AND BETWEEN 00Z AND
02Z AT KAMA. LIGHT ACCUMULATIONS ARE EXPECTED AT FIRST...BUT EARLY
FRIDAY MORNING HEAVIER BANDS OF FREEZING RAIN AND SLEET ARE
EXPECTED. HIGH CONFIDENCE THAT A FREEZING RAIN/SLEET EVENT WILL
OCCUR...MEDIUM CONFIDENCE ON TIMING OF CHANGEOVER AND WHEN HIGHEST
ACCUMULATIONS WILL OCCUR.
ELSENHEIMER
&&
.PREV DISCUSSION... /ISSUED 603 AM CST THU NOV 26 2015/
AVIATION...
FOR THE 12Z TAFS...IFR TO LIFR CONDITIONS EXPECTED AT ALL TAF SITES
THROUGH THE PERIOD. PERIODS OF LIGHT RAIN THIS MORNING FOR ALL SITES...WITH
A LITTLE SLEET POSSIBLY MIXING AT KDHT AND KGUY. AROUND 00Z...EXPECT
A TRANSITION TO FREEZING RAIN AND OCCASIONAL SLEET AT KDHT AND KGUY.
KAMA SHOULD SEE A TRANSITION TO FREEZING RAIN AND SLEET AFTER 03Z.
NORTH WINDS AROUND 15 KTS DURING THE DAY TODAY WILL INCREASE AFTER
00Z TO AROUND 20 KTS SUSTAINED WITH GUSTS UP TO NEAR 30 KTS.
AMENDMENTS WILL LIKELY BE NECESSARY THROUGHOUT THE DAY TO ACCOUNT FOR
ANY WORSENING CONDITIONS.
NF
PREV DISCUSSION... /ISSUED 347 AM CST THU NOV 26 2015/
DISCUSSION...
CANADIAN COLD FRONT HAS MOVED SOUTH TO THE CANADIAN RIVER VALLEY
EARLY THIS MORNING. THIS FRONT WILL SLOWLY PUSH SOUTH ACROSS THE
REST OF THE PANHANDLES THIS MORNING. EXPECT FALLING TEMPERATURES
BEHIND THIS FRONT...THEN READINGS SHOULD HOLD STEADY FOR MUCH OF THE
AFTERNOON. LEAD SHORT WAVE TROUGH MOVING THROUGH THE BROAD SOUTHWEST
FLOW ALOFT HAS DEVELOPED OUR FIRST ROUND OF SHOWERS AND
THUNDERSTORMS. THESE SHOWERS AND THUNDERSTORMS WILL BE AROUND OUR
AREA FOR MUCH OF THE DAY. SOME SNOW OR SLEET MAY MIX IN WITH THE
RAIN ACROSS THE FAR NORTHWEST PART OF THE CWA...BUT LITTLE TO NO
ACCUMULATIONS ARE EXPECTED THROUGH THIS AFTERNOON.
COLD AIR DEEPENS TONIGHT AND FREEZING RAIN DEVELOPS AS THE WARM AIR
OVERRIDES THE COLD DOME. MODELS DO NOT AGREE ON THE DEPTH OR THE
MAGNITUDE OF THE WARM LAYER STARTING FRIDAY. THE GFS MODEL WANTS TO
ERODE THE WARM NOSE DURING THE DAY ON FRIDAY...WHILE THE NAM WANTS
TO HOLD THE WARM NOSE FAIRLY STEADY THROUGH FRIDAY. THIS COULD HAVE
IMPLICATIONS ON PRECIP TYPE. FOR NOW WILL GO CLOSER TO THE NAM
SOLUTION AS MODELS TEND TO UNDER DO THE WARM NOSE ANYWAY. ALSO WITH
THE UPPER LEVEL LOW STAYING PRETTY MUCH PUT IN THE SOUTHERN GREAT
BASIN...THERE SHOULD NOT BE MUCH COLD AIR ADVECTION TO ERODE THIS
WARM NOSE.
WILL KEEP THE CONFIGURATION OF THE ICE STORM WARNING AND WINTER
STORM WARNING AS IT ALSO SEEMS TO GO ALONG WITH THE LATEST NAM
SOLUTION. WOULD NOT BE SURPRISED TO SEE SOME SLEET SHOWERS MOVE OVER
THE ICE STORM WARNING AREA FROM TIME TO TIME...ESPECIALLY ON
FRIDAY...BUT THE ACCUMULATION OF ICE WILL STILL BE THE MAIN STORY.
SEVERAL UPPER LEVEL SHORT WAVE TROUGHS WILL MOVE THROUGH THE
SOUTHWEST FLOW ALOFT AHEAD OF THE PARENT UPPER LOW BACK IN THE GREAT
BASIN FRIDAY AND SATURDAY...SO WE WILL PROBABLY SEE OFF AND ON
PRECIPITATION EVENTS. MORE SNOW AND SLEET AND LESS ICE WILL BE FOUND
ACROSS THE WINTER STORM WARNING AREA IN THE NORTHWEST CWA. 2 TO 5
INCHES OF SNOW WILL BE POSSIBLE IN THESE AREAS BY SATURDAY
AFTERNOON. STILL THINK ICE ACCUMULATIONS OF ONE QUARTER TO ONE HALF
INCH WILL BE POSSIBLE ACROSS THE ICE STORM WARNING AREA. THERE MAY
EVEN BE SOME HIGHER AMOUNTS...ESPECIALLY SOUTHEAST OF A LINE FROM
CANADIAN TO CLAUDE.
SOME LIGHT FREEZING RAIN OR FREEZING DRIZZLE MAY LINGER INTO
SATURDAY NIGHT...BUT ANY ADDITIONAL ACCUMULATIONS WILL BE LIGHT.
THE MODELS START TO DIVERGE BEYOND SATURDAY AS THEY DO NOT AGREE ON
HOW THE UPPER LOW IS GOING TO LIFT OFF TO THE NORTHEAST. SO
CONFIDENCE IS NOT VERY GREAT LATER THIS WEEKEND INTO EARLY NEXT
WEEK. WE COULD HAVE ANOTHER BOUT OF VERY LIGHT FREEZING RAIN SUNDAY
NIGHT AS THE MAIN SYSTEM LIFTS OUT INTO THE NORTHERN HIGH PLAINS.
BUT AGAIN...THE MODELS DO NOT AGREE ON HOW MUCH.
THE FORECAST IS DRY BEYOND THIS WEEKEND WITH A SLOW WARMING TREND.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...ICE STORM WARNING FROM MIDNIGHT TONIGHT TO NOON CST SATURDAY FOR
THE FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
DEAF SMITH...DONLEY...GRAY...HANSFORD...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...WHEELER.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON CST SATURDAY
FOR THE FOLLOWING ZONES: DALLAM...HARTLEY...SHERMAN.
OK...ICE STORM WARNING FROM MIDNIGHT TONIGHT TO NOON CST SATURDAY FOR
THE FOLLOWING ZONES: BEAVER.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON CST SATURDAY
FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.
&&
18/3Hazardous weather outlook, Nov 26, 3:56 AM CST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
356 AM CST THU NOV 26 2015
OKZ001>003-TXZ001>020-262200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
356 AM CST THU NOV 26 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE TODAY ACROSS MUCH OF THE PANHANDLES.
SEVERE WEATHER IS NOT EXPECTED. A MIXTURE OF FREEZING RAIN...SLEET
AND SNOW WILL DEVELOP ACROSS MUCH OF THE PANHANDLES TONIGHT WITH SOME
LIGHT ACCUMULATIONS POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A MIX OF WINTRY PRECIPITATION...INCLUDING FREEZING RAIN...SNOW AND
SLEET WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
FRIDAY THROUGH SATURDAY NIGHT. MODERATE ICE AND SNOW ACCUMULATIONS
WILL BE POSSIBLE ACROSS THE PANHANDLES...WITH THE GREATEST
ACCUMULATIONS OF ICE MOST LIKELY ACROSS THE EASTERN OKLAHOMA
PANHANDLE AND THE SOUTHEAST TEXAS PANHANDLE...AND THE GREATEST SNOW
ACCUMULATIONS MOST LIKELY ACROSS THE NORTHWESTERN TEXAS PANHANDLE AND
WESTERN OKLAHOMA PANHANDLE. ACCUMULATION OF ICE OR SNOW WILL LIKELY
LEAD TO POTENTIALLY HAZARDOUS DRIVING CONDITIONS FRIDAY THROUGH
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE SUBMIT ANY
REPORTS OF WINTRY WEATHER TO THE NATIONAL WEATHER SERVICE IN
AMARILLO.
Ice Storm, Hartley
- When
- November 26, 12:00 PM CST to November 28, 12:00 AM CST
- Where
- Hartley forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
One half to three quarters of an inch of ice accumulated from predominately freezing rain and some sleet at Dalhart. During the afternoon of the 26th, freezing rain accumulated to a thickness of 0.07 inches at the Dalhart airport. This was measured by the automated surface observing system.
Ice Storm, Oldham
- When
- November 26, 7:00 PM CST to November 28, 6:00 AM CST
- Where
- Oldham forecast zone
- Deaths
- 0 direct, 3 indirect
- Reported by
- Law Enforcement
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
One inch of ice accumulation from freezing rain was reported at Vaga. Some sleet also occurred. At 10:00 PM on the 26th, a vehicle accident was reported on Interstate 40 near Vega resulting in three fatalities. One quarter inch of ice accumulation was reported at that time.
Ice Storm, Potter
- When
- November 26, 8:00 PM CST to November 28, 12:00 PM CST
- Where
- Potter forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
One quarter to one half inch of ice accumulation from freezing rain occurred in Amarillo. In addition, one to one and a half inch of sleet accumulation was reported. Minimal snow occurred. By around 10:00 PM on the 26th, freezing drizzle began accumulating on some roads and accidents were reported on Interstate 40. At midnight, the automated surface observing system at Rick Husband airport measured 0.10 inches of freezing rain. Sleet was observed at the National Weather Service office with one quarter inch accumulation of freezing rain and sleet at that time. One quarter inch of ice accumulation was reported at midnight in Bushland. The official storm total measurement of ice and sleet was 1.3 inches at the National Weather Service office.
Ice Storm, Randall
- When
- November 26, 8:00 PM CST to November 28, 12:00 PM CST
- Where
- Randall forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
One quarter to one half inch of ice accumulation from freezing rain occurred in Amarillo. Some sleet was reported. Minimal snow occurred. By around 10:00 PM on the 26th, freezing drizzle began accumulating on some roads including Interstate 27 north of Canyon by 10:30 PM. At midnight, the automated surface observing system at Rick Husband airport measured 0.10 inches of freezing rain. Sleet was observed at the National Weather Service office with one quarter inch accumulation of freezing rain and sleet at that time. One quarter inch of ice accumulation was reported at midnight in Bushland. The official storm total measurement of ice and sleet was 1.3 inches at the National Weather Service office.
Ice Storm, Hansford
- When
- November 27, 12:00 AM CST to November 28, 12:00 PM CST
- Where
- Hansford forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
One half to three quarters of an inch of ice from freezing rain at Gruver. One inch of snow and sleet accumulated on top of the ice. At 4:05 AM, the Sheriff's Office reported icy roads. At that time, 0.10 inches of ice had accumulated along with less than an inch of snow.
Ice Storm, Ochiltree
- When
- November 27, 12:00 AM CST to November 28, 12:00 PM CST
- Where
- Ochiltree forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
One inch of ice accumulated from freezing rain and sleet at Perryton.
Ice Storm, Lipscomb
- When
- November 27, 12:00 AM CST to November 28, 12:00 PM CST
- Where
- Lipscomb forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.278, -100.273 (the zone’s center; the record gives no point)
Three quarters of an inch to one inch of ice accumulated at Lipscomb from freezing rain and some sleet. Minimal snow was reported.
Ice Storm, Moore
- When
- November 27, 12:00 AM CST to November 28, 12:00 PM CST
- Where
- Moore forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
One quarter to one half of an inch of ice accumulated from freezing rain at Dumas. One to two inches of sleet was reported on top of the ice accumulation. At 4:08 AM, the Sheriff's Office reported 0.10 inches of ice accumulation.
Ice Storm, Hutchinson
- When
- November 27, 12:00 AM CST to November 28, 12:00 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
One half to three quarters of an inch of ice accumulated from freezing rain at Borger. Some sleet and minimal amounts of snow were also reported. A tenth of an inch of ice accumulation was reported two miles south ofBorger at 4:37 AM.
Ice Storm, Roberts
- When
- November 27, 12:00 AM CST to November 28, 12:00 PM CST
- Where
- Roberts forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.839, -100.813 (the zone’s center; the record gives no point)
One inch of ice accumulation from freezing rain was reported at Miami. Some sleet and a minimal amount of snow was also reported.
Ice Storm, Hemphill
- When
- November 27, 12:00 AM CST to November 28, 12:00 PM CST
- Where
- Hemphill forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
One inch of ice accumulation from freezing rain was reported at Canadian. One half inch of sleet and snow was also reported. as of 2:18 AM on the 28th, one half inch of ice accumulation was reported in Canadian.
Ice Storm, Carson
- When
- November 27, 12:00 AM CST to November 28, 12:00 PM CST
- Where
- Carson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
One quarter to one half inch of ice accumulation from freezing rain occurred in Amarillo. Some sleet was reported. Minimal snow occurred. As of 2:09 AM, one quarter inch of ice accumulation was reported in Panhandle.
Ice Storm, Gray
- When
- November 27, 12:00 AM CST to November 28, 12:00 PM CST
- Where
- Gray forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
One quarter to one half inch of ice accumulation from freezing rain occurred in Amarillo. Some sleet was also reported. One half inch of ice accumulation from freezing rain and an additional one quarter inch of sleet accumulation was reported at 2:14 AM on the 28th in Pampa.
Ice Storm, Wheeler
- When
- November 27, 12:00 AM CST to November 28, 12:00 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
One inch of ice accumulated from freezing rain at Wheeler. An additional one inch of sleet accumulated after the freezing rain occurred. As of 2:21 AM on the 28th, two inches of sleet accumulation was reported.
Ice Storm, Deaf Smith
- When
- November 27, 12:00 AM CST to November 28, 12:00 PM CST
- Where
- Deaf Smith forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
One quarter to one half inch of ice accumulation from freezing rain was reported at Hereford. Some sleet also occurred. As of 7:30 AM, one half inch of freezing rain and sleet accumulation was reported in Dawn.
Ice Storm, Armstrong
- When
- November 27, 12:00 AM CST to November 28, 12:00 PM CST
- Where
- Armstrong forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
One quarter to one half inch of ice accumulation from freezing rain was reported at Claude. Some sleet also occurred. One half inch of ice accumulation was reported as of 2:06 AM on the 28th.
Ice Storm, Donley
- When
- November 27, 12:00 AM CST to November 28, 12:00 PM CST
- Where
- Donley forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
One quarter to one half inch of ice accumulation from freezing rain was reported in Clarendon. An additional one quarter to one half inch of sleet accumulated. At 3:56 AM on the 27th, the Sheriff's Office reported lines down from the weight of ice. Accumulation was limited to elevated surfaces and had not started to accumulate on the ground yet. At 2:11 AM on the 28th one half inch of ice accumulation was reported.
Ice Storm, Collingsworth
- When
- November 27, 12:00 AM CST to November 28, 12:00 PM CST
- Where
- Collingsworth forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
One inch of ice accumulated from freezing rain at Wellington. Minimal amounts of sleet occurred. As of 7:36 PM, three tenths of an inch of ice accumulation was reported one mile south of Wellington.
Ice Storm, Dallam
- When
- November 27, 12:00 AM CST to November 28, 12:00 PM CST
- Where
- Dallam forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
One half to three quarters of an inch of ice from predominately freezing rain accumulated was reported in Texline. Similar amounts occurred throughout the county. Some sleet also occurred.
Ice Storm, Sherman
- When
- November 27, 12:00 AM CST to November 28, 12:00 PM CST
- Where
- Sherman forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
One quarter to one half of an inch of ice accumulated from predominately freezing rain and some sleet in Stratford. Minimal snow occurred.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, November 26 to 30, 20154 deaths · $305,000 · 23 events
- Ice Storm in Texas, November 26 to 28, 201516 injured · $2.4 million · 16 events
- Winter Storm in Kansas, November 26 to 29, 2015$500,000 · 17 events
- Ice Storm and Winter Storm in New Mexico, November 26 to 28, 2015$350,000 · 13 events
- Ice Storm and Heavy Rain in Iowa, November 26 to 27, 2015$55,000 · 22 events
- Ice Storm and Winter Weather in Kansas, November 26 to 30, 201527 events
- Winter Storm in Kansas, November 26 to 27, 201510 events
- High Wind in Utah, November 26 to 27, 2015$15,000 · 61 kt wind · 1 event
- Ice Storm in Texas, November 26 to 28, 20159 events
- Winter Storm in Nebraska, November 26, 20157 events
- Winter Weather in Colorado, November 26 to 28, 20156 events
- Winter Storm in Colorado, November 26 to 27, 20156 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608659, 608643, 608644, 608645, 608636, 608637, 608638, 608639, 608640, 608641, 608642, 608647, 608650, 608651, 608652, 608653, 608654, 608655, 608656, 608658.